As in Incident command...

IC established!
We'll have several different sections reporting in - recent research, local topics, or highlighting areas of the Sponsor Hospital Council of Greater Bridgeport protocols.

*** Keep in mind - this website does not replace your protocols, and these posts do not reflect SHCGB or Bridgeport Hospital policies. This is a place to discuss research, controversies, or discuss possible future protocols. When in doubt, check your current protocols through the official source.

Friday, March 28, 2014

You gave adenosine for THAT?! (part 2)

In a prior post, I looked at whether you could give adenosine to a patient with a history of WPW (see "Can you give adenosine to a patient with WPW"). The answer was "Yes, but..."

I want to look at another adenosine issue today - can (or should) you give adenosine to a patient with a wide-complex tachycardia (WCT)?  

Spoiler: The answer to this questions is...


Or, more specifically:
  1. Adenosine is relatively safe in regular, monomorphic WCT.
  2. However, it can convert certain types of VT.
A case of WCT treated with adenosine by EMS
Our paramedic was just "minding his own business" when he was called for a patient with palpitations. He was an older person, with no history of any cardiac problems, and was hemodynamically stable. His rhythm strip, however, looked like:

Wut.
Okay, that's a data-rich ECG!  Taking a closer look at two different segments, we see evidence of both a regular monomorphic WCT...


So it's VT, right?
... as well as a regular narrow-complex tachycardia.

Tell me if you see P waves. I didn't.

VT with episodes of PSVT?
The full 12-lead ECG looked wide and scarey:


So, what to do?
Our intrepid medic decided that adenosine would be appropriate, and gave a slug, right as the patient was going through a spell of WCT.

At first it seemed to work ....

... aaaand right back into the WCT, after a brief period of apparent sinus rhythm.

Wait, what the heck - the adenosine converted a VT? Or was it aberrant SVT? What should the next drug be? How much does the response to adenosine change our impression?

To be continued...
Tell me what you think, and I'll be back with the follow-up, as well as how lessons from this case should affect your assessment and treatment in the field.





3 comments:

  1. Interesting case. Are the 3 leads on the initial rhythm strip I, II, III (which is how they are labeled - though if there was a choice for selection of leads - one would chose others than I,II,III). Also - what kind of filtering was used - as in the lead marked II toward the end of the rhythm strip the ST segment seems quite elevated. Obviously - a 12-lead will need to be repeated post-conversion of the rhythm - but if not due to filtering, then this older patient might be having a stemi ...

    I also don't see P waves on the rhythm strip - but I DO see FUSION beats in the middle of the tracing (best seen in lead III, where a number of QRS complexes are clearly more narrow than during the initial 7-beat run of WCT (Wide-Complex Tachycardia) - so I'd diagnose VT on the rhythm strip. Review of the 12-lead shows sustained WCT - perhaps RVOT VT given LBBB pattern in the chest leads and inferior axis in the limb leads. I wouldn't give Adenosine if I thought the etiology of this patient's VT was a stemi - but might otherwise (not for diagnosis in this case - as the fusion beats are diagnostic). Alternatively - Amiodarone may be reasonable if the patient remained stable. Cardioversion needed at slightest sign of decompensation.

    ReplyDelete
  2. Ken -

    Good point about the filter settings! I got a little overzealous in wiping off the "meta-data." The monitor lead is 1-30 Hz, while the 12-lead is 0.05-40 Hz.

    Thanks for setting us up perfectly for the denouement! As always, I appreciate your keen observations - I learn more from these cases than I actually "teach."

    ReplyDelete
  3. I think with the lead in that the patient is "old", that even though this looks like RVOT-VT I'm not certain I'd start with RVOT-VT treatments. Even with his history, I'm less inclined to believe he's free from structural heart abnormalities or underlying heart disease. Adenosine is a reasonable choice in suspected idiopathic RVOT-VT, but in a case like this I think I'd go more traditional with lidocaine or procainamide.

    If he were "younger" or 100% stable, I'm probably with Ken that adenosine is a reasonable choice (given the likely etiologies).

    ReplyDelete